Utah, 2010Winter Storm and Avalanche in Utah, April 4 to 6, 2010
April 4 to 6, 2010 · NWS SLC · 13 events in 12 counties and zones
A major winter storm took a three day period to move through northern Utah, bringing heavy wet snow to the area. Though the snowfall remained primarily in northern Utah, southern Utah received strong gusty winds as this storm moved through the region.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm took a three day period to move through northern Utah, bringing heavy wet snow to the area. Though the snowfall remained primarily in northern Utah, southern Utah received strong gusty winds as this storm moved through the region. The combination of snowfall and strong winds in northern Utah also produced hazardous avalanche conditions, with one fatal avalanche during this period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 4, 9:27 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 4, 9:27 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 AM MDT SUN APR 4 2010
.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM OFF THE
PACIFIC NORTHWEST COAST TODAY WILL MOVE SOUTHEAST INTO THE GREAT
BASIN FOR MONDAY THROUGH TUESDAY. HIGH PRESSURE ALOFT WILL RETURN
TO THE AREA FOR THE MIDDLE AND LATTER PORTIONS OF THE WEEK.
&&
.DISCUSSION...THE COLD CORE UPPER LOW OFF THE PACIFIC NW COAST
THIS MORNING STILL ON TRACK TO BECOME A MAJOR STORM FOR PORTIONS OF
THE INTERMOUNTAIN WEST EARLY THIS WEEK. A STRONG UPPER LEVEL JET
ON THE WEST SIDE OF THIS LOW WILL DIG SE AND SERVE TO ELONGATE THE
UPPER LOW NW-SE INTO THE WRN GREAT BASIN LATE TONIGHT. THIS
COMPLEX NEGATIVE-TILT FEATURE WILL SHIFT EAST ACROSS UTAH MONDAY
NIGHT...FOLLOWED BY A CYCLONIC NW FLOW EARLY TUESDAY.
THE INITIAL PRECIP WITH THIS TROUGH WILL LARGELY BE DRIVEN BY
INCREASINGLY DEEP/MOIST AND STRONG WARM ADVECTION TONIGHT/EARLY
MONDAY. FAIRLY STRONG THERMALLY DRIVEN UPWARD MOTIONS COULD EASILY
DEVELOP TONIGHT...WITH SOME OF THE NRN UTAH HIGH TERRAIN SEEING
HEAVY PRECIP DEVELOP LATE TONIGHT. THIS WOULD BE ESPECIALLY TRUE
ALONG SW FACING SLOPES RUNNING NORMAL TO THE MEAN FLOW. THE 12Z
NAM DOES SUGGEST THAT THE TIMING OF THE CURRENT WATCH MAY BE A BIT
LATE IN THE START TIME. WILL GET A LOOK AT THE REMAINING MODELS AS
THEY COME IN...BUT FOR NOW WILL LEAVE WINTER WEATHER HIGHLIGHTS AS
ISSUED EARLIER.
THE ASSOCIATED COLD FRONT WITH THE UPPER TROUGH WILL STILL REACH
NW UTAH MONDAY MORNING...THE SWEEP INTO EXTREME SRN/SERN UTAH
MONDAY EVENING. THE TIMING OF THE FRONTAL PASSAGE HAS OVER THE
PAST COUPLE OF MODEL RUNS HAS BEEN CREEPING LATER INTO
MONDAY...WITH THE 12Z NAM HINTING THAT THE STRONGEST LOW-LEVEL
COLD ADVECTION MAY LAG BACK INTO THE MID/LATE AFTERNOON. THIS
SLOWING OF THE FRONT WOULD AFFECT HEAVY SNOW TIMING MORE THAN
AMOUNTS/INTENSITY. ALSO...THIS WOULD BRING CONCERNS WITH DEEP
CONVECTION IF THE FRONT HOLDS OFF UNTIL MAX HEATING.
THE AIRMASS OVER UTAH LATE MONDAY/TUESDAY WILL BE ONE OF DEEP-
LAYER MOISTURE/INSTABILITY AS INDICATED THROUGH MODEL TIME/HEIGHT
SECTIONS. THIS AIRMASS IN CONCERT WITH A SERIES OF WEAK VORTICITY
MAXIMA MOVING THROUGH THE MEAN TROUGH POSITION WILL RESULT IN A
PROLONGED PERIOD OF MOSTLY SNOW MONDAY AFTERNOON THROUGH AT LEAST
TUESDAY MORNING. THE FOCUS OF HEAVY SNOW WILL BE OF THE HIGHER
TERRAIN OF NRN/CNTRL UTAH AND THE ADJACENT WRN VALLEYS. AN IDEAL
SITUATION FOR AN HEAVY OROGRAPHIC EVENT SETTING UP...ESPECIALLY
ALONG THE SRN HALF OF THE WASATCH RANGE SOUTH INTO CNTRL UTAH
MOUNTAINS.
WARMING ALOFT LATE TUESDAY WILL BRING A GRADUAL END TO SNOW ACROSS
THE STATE. HIGH PRESSURE ALOFT WILL DOMINATE WEDNESDAY/THURSDAY. A
SERIES OF SHORTWAVES RACING EAST OVER THE TOP OF THE RIDGE THROUGH
THE NRN ROCKIES/NRN GREAT BASIN MAY BRING SOME LIGHT PRECIP TO THE
FAR NRN ZONES FRIDAY. A DEEPENING TROUGH OVER THE ERN PACIFIC WILL
BACK THE MEAN FLOW ALOFT OVER THE INTERIOR WEST AND DRIVE TEMPS
AND WINDS UPWARD SATURDAY/SATURDAY NIGHT. PRECIP ASSOCIATED THE
APPROACHING TROUGH COULD REACH WRN UTAH LATE SUNDAY.
&&
.AVIATION...WIND DIRECTION WILL CONTINUE TO BE DIFFICULT AT THE SLC
TERMINAL THROUGH 21Z. A MAINLY SOUTHERLY FLOW IS EXPECTED THROUGH
18Z AT LEAST...WITH A SHIFT TO THE NORTH TO NORTHWEST EXPECTED
BETWEEN 18 AND 21Z.
A TEMPORARY PERIOD OF CEILINGS BELOW 7000 FEET AGL IS POSSIBLE THIS
MORNING THROUGH 18Z. THERE IS A 10 PERCENT CHANCE OF A BRIEF HIGH
END MVFR CEILING DURING THIS TIME.
NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE SALT LAKE CITY WFO
WILL BEGIN 3 HOURLY TAF ISSUANCES FOR KSLC. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
FOR UTZ007>009.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
FOR UTZ010-517.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 4, 4:16 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 AM MDT SUN APR 4 2010
UTZ001>016-019>021-517-518-WYZ021-051215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
516 AM MDT SUN APR 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS WILL INCREASE TODAY WITH LOCALLY STRONG WINDS ACROSS
SOUTHERN UTAH LATE THIS AFTERNOON THROUGH THIS EVENING.
SNOW WILL DEVELOP ACROSS THE NORTHERN MOUNTAINS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT STORM SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA
MONDAY...BRINGING WIDESPREAD SNOW TO THE AREA. GUSTY SOUTHERLY
WINDS WILL OCCUR AHEAD OF THIS FRONT IN SOUTHERN UTAH ON MONDAY.
SIGNIFICANT ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS AND
HIGHER VALLEYS THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Event by event
8 winter storm, 4 high wind, 1 avalanche. Local standard time, as filed.
Avalanche, Wasatch Mountains I-80 North
- When
- April 4, 1:50 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
One snowmobiler was killed in an avalanche that he triggered on Sunday, April 4th. He was traveling north along a ridge, when a cornice he was on, cracked and broke off. This caused an avalanche to release below the cornice. He was carried over a cliff band. He was buried approximately 1,000 feet below the ridge under 2 to 3 feet of debris. He was located by his partner with a beacon, and was taken away from the scene via helicopter. However, the helicopter medical crew could not find a pulse, and the man was pronounced dead an hour later.
Winter Storm, Western Uinta Mountains
- When
- April 4, 9:00 PM MST to April 6, 2:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Chalk Creek #1 SNOTEL received 1.70 inches liquid equivalent precipitation, or approximately 23 inches of new snow.
Winter Storm, Wasatch Mountains I-80 North
- When
- April 5, 12:00 AM MST to April 6, 9:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Ben Lomond Peak SNOTEL received 2.80 inches liquid equivalent precipitation, or approximately 30 inches of new snow.
High Wind, Southwest Utah
- When
- April 5, 12:30 AM MST to 3:03 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
Both the Brimstone Reservoir sensor and Enterprise RAWS recorded maximum wind gusts of 58 mph.
Winter Storm, Wasatch Mountains South of I-80
- When
- April 5, 1:00 AM MST to April 6, 10:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Alta Ski Area received a storm total of 50 inches of snow. Other totals included 44 inches at Brighton Crest and 40 inches at Snowbird Ski and Summer Resort.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- April 5, 8:00 AM MST to April 6, 5:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
Strawberry Divide SNOTEL received 1.40 inches liquid equivalent precipitation, or approximately 18 inches of new snow.
Winter Storm, Central Mountains
- When
- April 5, 10:00 AM MST to April 6, 5:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
Pine Creek SNOTEL received 1.50 inches liquid equivalent precipitation, or approximately 20 inches of new snow.
Winter Storm, Wasatch Mountain Valleys
- When
- April 5, 2:00 PM MST to April 6, 4:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Eden and Peoa both received 10 inches of new snow.
High Wind, West Central Utah
- When
- April 5, 2:50 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- COOP Observer
The observer at Delta reported a wind gust of 62 mph.
High Wind, Glen Canyon Recreation Area/Lake Powell
- When
- April 5, 4:30 PM MST to 7:45 PM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
The sensor at Bullfrog Marina recorded strong gusts for a few hours, with the strongest gust being 71 mph.
Winter Storm, Cache Valley/Utah
- When
- April 5, 6:00 PM MST to April 6, 2:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Smithfield received 9 inches of new snow. Other totals from the Cache Valley included 8 inches in Logan and 7.5 inches in Paradise and Millville.
Winter Storm, Northern Wasatch Front
- When
- April 5, 6:00 PM MST to April 6, 3:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Most of the snow across the northern Wasatch Front fell during the overnight hours of April 5th into the 6th. Totals across the area included 10 inches of new snow in East Layton, 9 inches in South Ogden, 8.5 inches in Farmington, and 8.1 inches at the northeast Ogden Bench.
High Wind, San Rafael Swell
- When
- April 5, 6:59 PM MST
- Where
- San Rafael Swell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The automated sensor in Hanksville recorded a maximum wind gust of 58 mph.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, April 4 to 5, 2010$165,000 · 52 kt wind · 8 events
- Tornado and Hail in Missouri, April 4, 2010$20,000 · EF0 · 34 events
- Hail in Iowa, April 4, 2010$50,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Illinois, April 4, 2010$50,000 · 1.75 in hail · 9 events
- Winter Storm and High Wind in Wyoming, April 4 to 7, 201050 kt wind · 17 events
- Hail and Damaging Wind in Missouri, April 4, 20102 in hail · 15 events
- Hail and Damaging Winds in Oklahoma, April 4 to 5, 2010$5,000 · 1.75 in hail · 10 events
- High Wind in Nevada, April 4 to 5, 201058 kt wind · 8 events
- Hail and Damaging Wind in Missouri, April 4, 20101 in hail · 7 events
- Winter Storm in California, April 4 to 5, 20106 events
- Hail and Damaging Wind in Oklahoma, April 4 to 5, 20101 in hail · 4 events
- Heavy Snow in California, April 4 to 6, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225857, 225866, 225865, 225858, 225873, 225867, 225868, 225864, 225859, 225860, 225861, 225862, 225863.